Kansas, 2015

Flooding in Kansas, July 30, 2015

July 30, 2015 · NWS ICT · 2 events in 2 counties and zones

5 inches measured In Kingman County, occurred across much of South-Central Kansas in the morning of the 30th. Flooding of highways resulted in parts of Sedgwick and Cowley Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Widespread 2-3 inches of rain, with an isolated 4.5 inches measured In Kingman County, occurred across much of South-Central Kansas in the morning of the 30th. Flooding of highways resulted in parts of Sedgwick and Cowley Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 30, 5:20 AM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 30, 5:20 AM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
620 AM CDT THU JUL 30 2015

...UPDATED FOR 12Z AVIATION DISCUSSION...

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 317 AM CDT THU JUL 30 2015

TODAY-TONIGHT:
SHOWERS HAVE FINALLY DEVELOPED AND WILL LIKELY CONTINUE TO
INCREASE ACROSS MAINLY WESTERN HALF OF FORECAST AREA...BEFORE
WANING MID MORNING. INITIALLY WAS THINKING THIS AFTERNOON/EVENING
TO BE DRY...BUT WITH LITTLE CHANGE IN AIRMASS...AND LITTLE CINH
ACROSS SOUTHWEST SECTIONS WITH DECENT CAPE...SUSPECT MORE WIDELY
SCATTERED STORMS WILL DEVELOP THIS AFTERNOON AND PERIST UNTIL
SUNSET. TEMPERATURES TODAY A TOUGH CALL WITH A LOT DEPENDING ON
AMOUNT OF BREAKS IN CLOUDS AT MID TO EARLY AFTERNOON. WITH NO
CLEAR CUT SIGNALS FOR ADDITIONAL CONVECTION TOWARDS DAYBREAK
FRI...WILL KEEP FORECAST DRY ALTHOUGH CONFIDENCE IN THIS IS NOT
VERY HIGH.

FRI-SAT:
DRY CONDITIONS TENTATIVELY EXPECTED...ALTHOUGH GIVEN AIRMASS...WOULD
NOT WANT TO ENTIRELY RULE OUT POSSIBILITY OF DIURNALLY DRIVEN
CONVECTION. SOME HINTS THAT RIPPLE IN NORTHWEST FLOW COULD BRING
GRAZING CHANCE OF PRECIPITATION ALONG NORTHEASTERN BORDER...BUT
CHANCES ARE MUCH MORE FAVORABLE FURTHER NORTHEAST. SHOULD CONTINUE
TO SEE INCREASE IN TEMPERATURES EACH DAY. -HOWERTON

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 317 AM CDT THU JUL 30 2015

MEDIUM RANGE MODELS CONTINUE TO STRUGGLE WITH TIMING/LOCATION OF
CRITICAL SMALLER SCALE FEATURES WHICH WOULD SIGNIFICANTLY IMPACT
FORECAST. LATEST ECMWF IS MUCH STRONGER WITH WAVE AND RESULTANT
CONVECTION ON TUES...WHICH AT FACE VALUE BRINGS EXTENSIVE
PRECIPITATION TO CENTRAL KS AND KEEPS HIGHS IN THE 70S. GFS
MAINTAINS A NORTHWEST-SOUTHEAST THERMAL BOUNDARY ALONG THE ICT-
TOP BORDER...BUT WITH A MUCH WEAKER WAVE...KEEPS FORECAST AREA
DRY AND STORMS FURTHER EAST. GFS MODEL TEMPERATURES WOULD YIELD HIGHS
IN UPPER 90S...WITH ITS THICKNESSES SUPPORTING TEMPERATURES AROUND
100 FOR MUCH OF THE AREA. CONVECTION IN THE NORTHWEST FLOW IS
CERTAINTLY PLAUSIBLE...BUT ODDS SEEM TO FAVOR THE WARMER/DRIER
SOLUTION AT THIS POINT UNTIL TIMING/LOCATION/CONFIDENCE COULD BE
BE HIGHER. -HOWERTON

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 617 AM CDT THU JUL 30 2015

NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY SOUTHEAST
ACROSS SOUTHERN KANSAS THIS MORNING...THUS AFFECTING THE TAF SITES
OF HUT AND ICT. VISIBILITIES COULD BE REDUCED TO AROUND 2 MILES AT
TIMES EARLY THIS MORNING DUE TOO THE HEAVY DOWNPOURS. THE ACTIVITY
SHOULD GRADUALLY DECREASE WITH LOW CLOUDS SCATTERING OUT.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    88  69  92  69 /  50  20  10  10
HUTCHINSON      89  68  93  67 /  50  20  10  10
NEWTON          87  68  92  67 /  50  20  10  10
ELDORADO        88  67  92  67 /  30  20  10  10
WINFIELD-KWLD   89  70  91  68 /  30  20  10  10
RUSSELL         90  67  94  65 /  20  20  10  10
GREAT BEND      88  67  93  65 /  20  20  10  10
SALINA          90  68  95  66 /  20  10  10  10
MCPHERSON       88  67  94  67 /  50  20  10  10
COFFEYVILLE     89  68  91  68 /  20  10  10  10
CHANUTE         87  66  92  68 /  20  10  10  10
IOLA            87  66  91  68 /  20  10  10  10
PARSONS-KPPF    88  67  91  68 /  20  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 30, 3:50 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
450 AM CDT THU JUL 30 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-311000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
450 AM CDT THU JUL 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL PERSIST INTO MID MORNING...MAINLY
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. THESE STORMS ARE NOT
EXPECTED TO BE STRONG OR SEVERE. HOWEVER DUE TO THE SLOW
MOVEMENT...VERY ISOLATED RAINFALL AMOUNTS AROUND ONE INCH ARE
POSSIBLE.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED THIS AFTERNOON THROUGH
SUNSET. A COUPLE OF THESE COULD BE STRONG...MAINLY SOUTHWEST OF A
LINE FROM RUSSELL TO HUTCHINSON TO WICHITA TO SEDAN. THE PRIMARY
THREAT WOULD BE 50 MPH WINDS AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF STRONG THUNDERSTORMS ON TUESDAY AND TUESDAY
NIGHT ACROSS THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

HOWERTON

In the hours before

Special weather statement, Jul 30, 6:05 AM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
705 AM CDT THU JUL 30 2015

KSZ069-093-301300-
BUTLER KS-COWLEY KS-
705 AM CDT THU JUL 30 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 800 AM CDT

* AT 702 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL NEAR ANDOVER...
  MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH AND VERY HEAVY DOWNPOURS REDUCING
VISIBILITIES TO AROUND ONE MILE WILL BE POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  EL DORADO...ANDOVER...AUGUSTA...ROSE HILL...DOUGLASS...TOWANDA...
  BENTON...UDALL...WHITEWATER...LEON...BURDEN...POTWIN...ATLANTA...
  LATHAM...ROCK...CAMBRIDGE...EL DORADO STATE PARK...WINFIELD CITY
  LAKE...SANTA FE LAKE AND AUGUSTA MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3728 9715 3797 9715 3798 9665 3727 9663
TIME...MOT...LOC 1202Z 270DEG 28KT 3766 9719

JAKUB
Special weather statement, Jul 30, 6:17 AM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
717 AM CDT THU JUL 30 2015

KSZ083-301300-
SEDGWICK KS-
717 AM CDT THU JUL 30 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 800 AM CDT

* AT 714 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL OVER
  DOWNTOWN WICHITA...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH AND VERY HEAVY DOWNPOURS REDUCING
VISIBILITIES TO AROUND ONE MILE WILL BE POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  WICHITA...DERBY...ANDOVER...HAYSVILLE...PARK CITY...VALLEY
  CENTER...BEL AIRE...MULVANE...ROSE HILL...MAIZE...CLEARWATER...
  SEDGWICK...DOWNTOWN WICHITA...KECHI...EASTBOROUGH...WEST WICHITA...
  MCCONNELL AIR FORCE BASE...SOUTH WICHITA...WICHITA EISENHOWER
  NATIONAL AIRPORT AND NORTHEAST WICHITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3791 9749 3791 9715 3748 9715 3748 9750
TIME...MOT...LOC 1214Z 270DEG 27KT 3765 9719

JAKUB
Special weather statement, Jul 30, 7:18 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
818 AM CDT THU JUL 30 2015

KSZ069-083-092-093-301415-
SEDGWICK KS-SUMNER KS-BUTLER KS-COWLEY KS-
818 AM CDT THU JUL 30 2015

* UNTIL 915 AM CDT

* AT 815 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR UDALL...MOVING SOUTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WICHITA...DERBY...WINFIELD...HAYSVILLE...WELLINGTON...MULVANE...
  ROSE HILL...CLEARWATER...DOUGLASS...BELLE PLAINE...CONWAY
  SPRINGS...OXFORD...UDALL...VIOLA...SOUTH WICHITA...MCCONNELL AIR
  FORCE BASE...ROCK...MAYFIELD...LAKE AFTON AND RIVERDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3762 9764 3761 9701 3726 9691 3726 9766
TIME...MOT...LOC 1315Z 342DEG 27KT 3734 9711

KETCHAM
Local storm report, Jul 30, 7:42 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
842 AM CDT THU JUL 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 SE HAYSVILLE          37.54N 97.31W
07/30/2015  M1.70 INCH       SEDGWICK           KS   CO-OP OBSERVER

            IN THE LAST 24 HOURS

0700 AM     HEAVY RAIN       5 N CHENEY              37.70N 97.78W
07/30/2015  M1.90 INCH       SEDGWICK           KS   CO-OP OBSERVER

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       1 N PRETTY PRAIRIE      37.79N 98.02W
07/30/2015  M1.54 INCH       RENO               KS   CO-OP OBSERVER

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       MOUNT HOPE              37.87N 97.66W
07/30/2015  M1.86 INCH       SEDGWICK           KS   CO-OP OBSERVER

            24 HOUR TOTAL

0800 AM     HEAVY RAIN       WILLOWDALE              37.52N 98.30W
07/30/2015  M2.31 INCH       KINGMAN            KS   TRAINED SPOTTER

            IN THE LAST 24 HOURS

0800 AM     HEAVY RAIN       KINGMAN                 37.65N 98.11W
07/30/2015  M4.52 INCH       KINGMAN            KS   TRAINED SPOTTER

            IN THE LAST 24 HOURS

&&

VJP
Local storm report, Jul 30, 8:13 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
913 AM CDT THU JUL 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     HEAVY RAIN       4 NNW CLEARWATER        37.56N 97.53W
07/30/2015  M2.50 INCH       SEDGWICK           KS   NWS EMPLOYEE

            NWS EMPLOYEE MEASURES 2.5 INCHES WITH AN AUTOMATED GAUGE
            AT HIS HOME SINCE MIDNIGHT. THERE COULD BE A HIGHER TOTAL
            WHEN MEASURED MANUALLY.

&&

VJP
Special weather statement, Jul 30, 8:16 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
916 AM CDT THU JUL 30 2015

KSZ092-093-301515-
SUMNER KS-COWLEY KS-
916 AM CDT THU JUL 30 2015

* UNTIL 1015 AM CDT

* AT 914 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER ARKANSAS CITY...MOVING EAST AT
  15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ARKANSAS CITY...WINFIELD...WELLINGTON...MULVANE...BELLE PLAINE...
  OXFORD...UDALL...SOUTH HAVEN...GEUDA SPRINGS...ROCK...HUNNEWELL...
  RIVERDALE...PERTH...WINFIELD CITY LAKE...WELLINGTON AIRPORT AND
  STROTHER FIELD AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3700 9751 3748 9753 3748 9737 3747 9680
      3700 9683
TIME...MOT...LOC 1414Z 280DEG 54KT 3707 9700

KETCHAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Sedgwick

When
July 30, 8:49 AM CST to 1:48 PM CST
Where
Sedgwick County, 5 mi NE of Clearwater to 5 mi N of Clearwater
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.551, -97.436

Water was reported over the roads of 183rd St. West between 71st and 79th Streets South as well as 55th Street South between 183rd and 199th Streets West.

Flood, Cowley

When
July 30, 9:59 AM CST to 1:48 PM CST
Where
Cowley County, 3.45 mi N of Winfield to 5 mi N of Winfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.300, -96.980

The Emergency manager reported water over the roads in and around the intersection of 132nd Road and 75th Road 2-3 miles north of Winfield.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595667, 595668.